Drug Interaction Between a Selective Serotonin Reuptake Inhibitor and a Triptan Leading to Serotonin Toxicity

A Case Report and Review of the Literature

Gilbert Jin; Philip Stokes

Disclosures

J Med Case Reports. 2021;15(371) 

In This Article

Abstract and Introduction

Abstract

Background: Serotonin toxicity is a known side effect of selective serotonin reuptake inhibitors and has previously also been described as a possible side effect of 5-hydroxytryptamine receptor agonist (triptan) medications. However, the literature is conflicted about the risk of developing serotonin toxicity as a result of drug interaction between selective serotonin reuptake inhibitors and triptans.

Case Presentation: A 30-year-old Caucasian woman with a history of depression on regular fluvoxamine presented to the emergency department with right-sided facial and lower limb twitching. The patient had recently been prescribed sumatriptan for migraines and had taken her first ever dose shortly prior to the onset of symptoms. She was tachycardic, diaphoretic, and hypertonic on initial assessment with bilateral lower limb and ocular clonus. Electrocardiogram showed sinus tachycardia with QT interval under the treatment interval, and pathology and imaging findings were unremarkable. Her symptoms improved with supportive management and cyproheptadine.

Conclusions: This patient's presentation fulfilled both Sternbach and Hunter criteria for serotonin toxicity, illustrating a potential case of serotonin toxicity as a result of drug interaction between a selective serotonin reuptake inhibitor and a triptan.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....